Iowa, 2014Flash Flooding in Iowa, June 29 to 30, 2014
June 29 to 30, 2014 · NWS DVN · 28 events in 13 counties and zones
A strong cold front pushed into a very warm unstable air mass as a significant upper level storm system tracked into the northern Great Lakes on June 29-30, 2014. A major severe weather and flash flood event unfolded across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front pushed into a very warm unstable air mass as a significant upper level storm system tracked into the northern Great Lakes on June 29-30, 2014. A major severe weather and flash flood event unfolded across the area. This event resulted in the direct deaths of 2 people and direct injuries to 7 others. Three weak tornadoes, widespread damaging winds of 60 to 80 mph, and life-threatening flash flooding due to 4 to 6 inches of rainfall was reported. Two of the tornadoes were in northeast Iowa while another tornado was spotted in northwest Illinois. Law enforcement reported a business building destroyed by high winds from a severe thunderstorm in Fairfax, Iowa. One person was killed and another injured due to the collapsed structure. A severe thunderstorm packing 80 mph winds blew a tarp on top of several people trying to cover the infield at Veterans Memorial Stadium in Cedar Rapids, Iowa. Three people suffered concussions while another person had a dislocated shoulder. In North Liberty, Iowa a tree fell on a person who was then transported to a local hospital. Severe flash flooding in Cedar Rapids, Iowa resulted in the drowning death of a teenage boy with another boy injured. They were swept into a storm sewer and were found a mile away in a lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 29, 5:31 PM CST, 4 hours 13 minutes earlier.
Area forecast discussion, Jun 29, 5:31 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
631 PM CDT SUN JUN 29 2014
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 327 PM CDT SUN JUN 29 2014
SOME HIGH RESOLUTION MODELS CONTINUE TO INDICATE STORMS MOVING INTO
FAR WESTERN COUNTIES AROUND 23-00Z...WHILE OTHERS DELAY MORE
SIGNIFICANT STORMS UNTIL LATER IN THE EVENING. OVERALL CONFIDENCE IS
RATHER LOW IN ANY PARTICULAR SOLUTION...BUT HAVE TAILORED THE POPS
FOR THE EARLIER SCENARIO. SOUTHWEST COUNTIES REMAIN OUTLOOKED IN MODERATE
RISK...WITH SLIGHT RISK ELSEWHERE. ISOLATED TORNADOES CANNOT BE
RULED OUT WITH STORMS INTERACTING WITH VARIOUS OUTFLOW BOUNDARIES.
HOWEVER...THE MAIN THREAT THROUGH THE EVENT WILL LIKELY BE VERY
STRONG STRAIGHT LINE WINDS...POTENTIALLY IN THE 70 TO 80 MPH RANGE.
THE FLASH FLOOD THREAT FOR TONIGHT LOOKS TO BE RATHER LOCALIZED AS
RAINFALL AMOUNTS LAST NIGHT WERE LIMITED TO 1-1.5 INCHES...AND MOST
AREAS CAN TAKE ANOTHER SHOT OF RAIN.
LOOKING AHEAD TO MONDAY...DEEP LAYER SHEAR AND MOISTURE LOOK EVEN
MORE IMPRESSIVE...INCLUDING PWAT VALUES PROGGED AOA 2 INCHES. THE
ENTIRE FORECAST AREA IS IN A HIGHER END SLIGHT RISK FOR MONDAY
AFTERNOON/EVENING...AND WOULD NOT BE SURPRISED TO SEE A LATER
UPGRADE FOR AT LEAST PARTS OF THE CWA TO A MOD RISK. ALL MODES OF
SEVERE WEATHER WILL BE A THREAT...INCLUDING ISOLATED TORNADOES.
AFTER TWO ROUNDS OF RAIN SAT/SUN...A MORE WIDESPREAD THREAT FOR
FLASH FLOODING IS EXPECTED MONDAY...POSSIBLY NECESSITATING A FLASH
FLOOD WATCH BY LATER SHIFTS. ADDITIONAL HEAVY RAIN WILL HAVE
IMPLICATIONS LATER THIS WEEK FOR AREA TRIBUTARIES AND THE MAINSTEM
MISSISSIPPI. SEE HYDRO DISCUSSION BELOW.
.LONG TERM...(MONDAY NIGHT THROUGH NEXT SUNDAY)
ISSUED AT 327 PM CDT SUN JUN 29 2014
MONDAY NIGHT...CHANCES ARE THAT A SVR MCS WILL BE ONGOING ACRS
PORTIONS OR MOST OF THE DVN CWA EARLY IN THE PERIOD...WITH HIGHER
COVERAGE AREAS SHIFTING ACRS THE MS RVR AND INTO NW IL THROUGH 02Z
BEFORE PROPAGATING OUT OF THE CWA. THIS SIDING WITH MORE PROGRESSIVE
SOLUTIONS. SHEAR PROFILES...UPPER JET FORCING UNDER RIGHT ENTRANCE
REGION...PWATS AT 2 INCHES OR HIGHER...AND CAPE FOR THE STORMS TO
CONTINUE TO FEED ON ARE ALL STILL VERY IMPRESSIVE MON EVENING TO
FUEL SVR STORMS WITH ALL MODES STILL CAPABLE OF BEING MET...MAYBE
TRANSITIONING MORE TO THE DAMAGING WIND AS A PRIMARY THREAT. THAT
AND FLASH FLOODING WITH STILL EXPECTED INTENSE RAINFALL RATES AT
OVER 2 INCHES AN HOUR THROUGH MID MON EVENING WITH ANY STORM
CLUSTERS OR BOWING SEGMENTS. POST FRONTAL WESTERLIES/SFC WINDS LOOK
TO BE BRISK ENOUGH TO PREVENT FOG FROM FORMING AS COOLER AIR SURGES
INTO THE AREA BY TUE MORNING. MAY HAVE TO WATCH FOR WAKE LOW STRONG
WINDS GUSHING BACK OUT OF DEPARTING MCS DURING THE MID TO LATE
EVENING PERIOD. LOWS IN THE 60S IN MOST OF THE CWA BY TUE MORNING.
TUESDAY AND WEDNESDAY...COOL CORE L/W TROF-UPPER LOW ESTABLISHES
ACRS THE NORTHERN GRT LKS/JAMES BAY REGIONS THIS PERIOD. STEERING
NORTHWEST FLOW TO STILL LOOK TO USHER COOLER CANADIAN AIR MASSES
DOWN ACRS THE UPPER MIDWEST THROUGH MID WEEK. TIMING OF A VORT
SPOKE AND POSSIBLY SOME SHOWERS/STORMS KICKED UP BY IT STILL
UNCERTAIN FOR TUE AFTERNOON AND EVENING...BUT WILL KEEP LOW CHC POPS
GOING IN THE NORTH. HIGHS TUE IN THE UPPER 70S TO LOWER 80S...AND
LOW 60S TO AT LEAST MID 50S TUE NIGHT IF ENOUGH BREAKS IN THE CLOUD
COVER CAN OCCUR. BRUNT OF COOL INFLUX LOOKS TO BE ON WED WITH H85 MB
TEMPS PROGGED TO ONLY BE IN THE +8C TO +12C RANGE DEPENDING ON THE
MODEL. IF ENOUGH CLOUD COVER CAN LINGER OR REDEVELOP IN UNSTABLE
LLVLS WITH COOL POOL ALOFT DURING THE DAY ON WED...HIGHS MAY BE
HELD DOWN WELL BELOW NORMAL IN THE LOW TO MID 70S...EVEN SOME UPPER
60S POSSIBLE IN THE NORTH. ANOTHER VORT SPOKE POSSIBLE ON WE KICKING
UP SCTRD SHOWERS WHICH MAY ALSO KEEP A LID ON TEMP TRENDS. LARGE
CANADIAN SFC RIDGE BUILDS DOWN ACRS THE UPPER MIDWEST FOR WED
NIGHT...CLEAR OUT AND SFC WIND DECOUPLE COULD ALLOW FOR SOME FOG...
AS WELL AS WIDESPREAD 50S FOR LOWS.
THURSDAY AND FRIDAY/HOLIDAY...LATEST RUN MEDIUM RANGE PROGS SUGGEST
BOTH SFC AND UPPER RIDGING SIDING ACRS THE WESTERN GRT LKS THIS
PERIOD TO MAKE FOR DRY AND CONTINUED BELOW NORMAL TEMP REGIME
THROUGH THE 4TH OF JULY. HIGHS THU POSSIBLY ONLY IN THE MID 70S
EVEN WITH SOME SUNSHINE DO TO LINGERING COOL POOL AND WEAK MIXING
REGIME UNDER HIGH CENTER. LIGHT RETURN FLOW BEHIND EASTWARD
MIGRATING HIGH PRESSURE TO BRING ABOUT SOME AIRMASS MODERATION FRI
WITH HIGHS BACK INT THE UPPER 70S TO LOWER 80S. PREFER THE DRY
SOLUTIONS/ECMWF FOR FRI NIGHT WITH LITTLE MOISTURE ALOFT EVIDENT AT
THIS JUNCTURE TO FUEL AND ELEVATED WARM AIR ADVECTION WING.
NEXT WEEKEND/SAT-SUN/...LONG RANGE TRENDS SUGGEST BROADENING UPPER
RIDGE ACRS THE ROCKIES AND WESTERN PLAINS TO POSSIBLY DUMP A WAVE
DOWN ACRS THE REGION SOMETIME THIS PERIOD WHICH MAY KICK UP STORM
CLUSTERS OR EVEN AN MCS TYPE OCCURRENCE. MOST SOLUTIONS SUGGEST LATE
SAT AND ESPECIALLY SAT NIGHT INTO EARLY SUNDAY AS THE WINDOW FOR
THIS POTENTIAL. INCREASING RETURN FLOW INTO REMNANTS/BOUNDARIES OF
WHAT CAN OCCUR SAT NIGHT MAY ALLOW FOR MORE CONVECTION TO FIRE
LATER SUNDAY AND INTO SUNDAY NIGHT. ..12..
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 624 PM CDT SUN JUN 29 2014
ANOTHER CONVECTIVE COMPLEX WILL FIRE THIS EVENING ACROSS IOWA WITH THUNDERSTORMS
LIKELY AT ALL THE TERMINALS THROUGH 30/06Z. TEMPO GROUPS FOR IFR CONDITIONS
AND GUSTY WINDS TO 40 KTS USED AT ALL THE TERMINALS. PARTLY CLOUDY AFTER
30/06Z...SIMILAR TO LAST NIGHT WITH SCT-BKN COVERAGE OF LOW CLOUDS THROUGH
30/15Z WITH BASES 2K AGL OR LESS. AN EVEN STRONGER CONVECTIVE COMPLEX
WILL IMPACT THE TERMINALS AFTER 30/18Z WITH WINDS OF 45 KTS OR POSSIBLY
MORE WITH IFR AND POSSIBLY LIFR CONDITIONS IN HEAVY RAIN. SOUTH WINDS
EXPECTED AT 5 TO 15 KTS EXCEPT MUCH HIGHER IN STRONG THUNDERSTORMS.
&&
.HYDROLOGY...
ISSUED AT 327 PM CDT SUN JUN 29 2014
WILL KEEP WITH THE IDEA INTRODUCED EARLIER BY THE MIDNIGHT CREW
OF BOTH FLASH FLOODING AND ADDITIONAL ROUNDS OF RIVER FLOODING TO BE
POSSIBLE IN THE NEXT 30 HOURS. STILL THE POTENTIAL FOR SOME
LOCALIZED TO ISOLATED FLASH FLOODING TO OCCUR WITH HEAVY RAIN RATES
TONIGHT...BUT MAY BE A BETTER CHANCE MONDAY AFTERNOON/EVENING IN
AREAS THAT GET HIT BY HEAVY RAIN TONIGHT. A FLASH FLOOD WATCH MAY BE
STILL BE NEEDED FOR PORTIONS OF THE AREA DEPENDING ON WHERE HEAVY
RAIN OCCURS TONIGHT. ALL FCST POINTS ON THE MISSISSIPPI RIVER ARE
NOW IN FLOOD OR PROJECTED TO BE IN FLOOD SOON...WITH MANY IN
MODERATE TO MAJOR CATEGORY. MORE TRIBS COULD BE ADDED FROM
TOMORROW INTO TUE...DEPENDING ON WHERE THE HEAVY RAIN PRODUCING
MCS/COMPLEXES OCCUR OR TRAIN ACRS THE SAME AREAS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SHORT TERM...RP KINNEY
LONG TERM...12
AVIATION...NICHOLS
HYDROLOGY...12
Hazardous weather outlook, Jun 29, 2:51 PM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
351 PM CDT SUN JUN 29 2014
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
351 PM CDT SUN JUN 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO WIDESPREAD THUNDERSTORMS ARE EXPECTED TO MOVE INTO
EASTERN IOWA LATE THIS AFTERNOON AND EARLY THIS EVENING...THEN
SPREAD EAST THROUGH LATE EVENING. SOME SEVERE STORMS ARE
EXPECTED...WITH THE HIGHEST THREAT AREA LOCATED ALONG AND
SOUTHWEST OF A LINE FROM VINTON...TO IOWA CITY AND KEOKUK. THE
MAIN THREAT WILL BE DAMAGING WIND GUSTS OF 70 TO 80 MPH. THERE IS
A LESSER RISK OF AN ISOLATED TORNADO AND LARGE HAIL. ISOLATED
FLASH FLOODING WILL BE POSSIBLE.
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SIGNIFICANT SEVERE WEATHER IS POSSIBLE MONDAY AFTERNOON AND EVENING
OVER THE OUTLOOK AREA. MORE WIDESPREAD FLASH FLOODING MAY ALSO BE
A THREAT DUE TO RECENT RAIN AND EXTREME RAINFALL RATES. SUPERCELL
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL IOWA MONDAY
AFTERNOON...AND MAY FORM INTO A LARGE LINE OF SEVERE THUNDERSTORMS
AS THEY MOVE ACROSS EASTERN IOWA INTO ALL OF ILLINOIS AND MISSOURI
MONDAY EVENING. THE GREATEST THREAT WILL BE SIGNIFICANT DAMAGING
WIND OVER THE ENTIRE OUTLOOK AREA MONDAY AFTERNOON THROUGH MONDAY
EVENING. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING LARGE
HAIL...AND POSSIBLE TORNADOES.
HEAT INDEX VALUES OF 95 TO 100 DEGREES ARE EXPECTED SOUTH OF
INTERSTATE 80 MONDAY AFTERNOON.
ADDITIONAL RISES ARE FORECAST ON MANY RIVERS DUE TO SEVERAL DAYS OF
RAIN EXPECTED. ADDITIONAL HEAVY RAIN MAY WORSEN ONGOING RIVER FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY FROM LATE AFTERNOON THROUGH LATE EVENING...AND
AGAIN ON MONDAY AFTERNOON AND EVENING.
RP KINNEY/ERVIN
In the hours before
Special weather statement, Jun 29, 7:11 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 PM CDT SUN JUN 29 2014
IAZ040>042-051>054-063>066-300400-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON
811 PM CDT SUN JUN 29 2014
...THUNDERSTORMS...SOME STRONG TO DEVELOP THE NEXT FEW HOURS...
AN AREA OF THUNDERSTORMS IN CENTRAL IOWA IS MOVING EAST AND DEVELOPING
TOWARD EASTERN IOWA. THESE STORMS WILL INCREASE IN COVERAGE AND INTENSITY
THROUGH AT LEAST 10 PM. THE STRONGEST STORMS WILL BE CAPABLE OF HAIL
UP TO THE SIZE OF NICKELS AND GUSTY WINDS TO 50 MPH. TORRENTIAL RAINFALL
RATES OF UP TO TWO INCHES AN HOUR ARE POSSIBLE. WIDESPREAD RAINFALL
AMOUNTS OF A HALF TO OVER 1.5 INCHES ARE POSSIBLE THROUGH THIS EVENING.
THE HEAVIEST RAINFALL RATES AND ANY RAIN TOTALS WELL OVER AN INCH COULD
PRODUCE SIGNIFICANT PONDING IN LOW LYING AREAS.
NICHOLS
Local storm report, Jun 29, 9:07 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1007 PM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM HAIL ANAMOSA 42.11N 91.28W
06/29/2014 M1.00 INCH JONES IA LAW ENFORCEMENT
THE EMERGENCY MANAGER RELAYED A REPORT OF QUARTER SIZE
HAIL IN THE CITY OF ANAMOSA.
&&
DCLocal storm report, Jun 29, 9:15 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1015 PM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 4 ENE ANAMOSA 42.14N 91.21W
06/29/2014 M1.00 INCH JONES IA TRAINED SPOTTER
&&
DCLocal storm report, Jun 29, 9:33 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1033 PM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM HEAVY RAIN ASBURY 42.51N 90.76W
06/29/2014 M1.75 INCH DUBUQUE IA TRAINED SPOTTER
&&
DCLocal storm report, Jun 29, 9:40 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1040 PM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM TORNADO 3 NE WYOMING 42.09N 90.96W
06/29/2014 JONES IA PUBLIC
PUBLIC REPORT OF A TORNADO TOUCHDOWN. RELAYED BY THE
JONES COUNTY EMERGENCY MANAGER.
&&
DCFlash Flood, Dubuque
- When
- June 29, 9:44 PM CST
- Where
- Dubuque County, 1.47 mi NNW of Dubuque to 1.47 mi WSW of Dubuque
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.520, -90.680
A trained spotter reported water 2 to 3 feet deep on 17th street and Kaufmann avenue.
Flash Flood, Benton
- When
- June 29, 10:27 PM CST
- Where
- Benton County, 0.51 mi W of Urbana to 0.51 mi S of Urbana
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.220, -91.880
A trained spotter reported water flowing over Richland Avenue and nearby driveways.
Flash Flood, Jones
- When
- June 29, 10:51 PM CST
- Where
- Jones County, 0.51 mi W of Olin to 0.51 mi S of Olin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.000, -91.140
The emergency manager reported flash flooding in Olin, Onslow and 3 miles north of Onslow. A report of 3.30 inches of rain in a short time was received 3 miles north of Scotch Grove.
Flash Flood, Linn
- When
- June 29, 10:55 PM CST
- Where
- Linn County, 1 mi N of Mt Vernon to 1 mi W of Mt Vernon
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.934, -91.420
Total washout of Highway 1 north of Mount Vernon with a vehicle falling into the washed out road, but no injuries reported.
Flash Flood, Linn
- When
- June 29, 10:55 PM CST
- Where
- Linn County, 2.92 mi SE of Cedar Rapids to 2.92 mi NE of Cedar Rapids
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.970, -91.610
A trained spotter reported widespread flash flooding along with basements flooded.
Flash Flood, Linn
- When
- June 29, 11:20 PM CST
- Where
- Linn County, 2.31 mi SSW of Cedar Rapids to 2.31 mi SSE of Cedar Rapids
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.970, -91.670
The emergency manager reported cars fully submerged and several fire trucks stranded in the water. Boat rescues were underway.
Flash Flood, Cedar
- When
- June 29, 11:30 PM CST
- Where
- Cedar County, 0.86 mi NE of Lowden to 0.86 mi NW of Lowden
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 41.860, -90.920
The COOP observer reported street washouts in Lowden along with basements flooded.
Flash Flood, Cedar
- When
- June 29, 11:34 PM CST
- Where
- Cedar County, 1 mi N of West Branch to 1 mi W of West Branch
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.684, -91.350
The emergency manager reported basements and roads flooded in West Branch with widespread flash flooding throughout Cedar County.
Flash Flood, Jones
- When
- June 30, 12:00 AM CST
- Where
- Jones County, 1 mi N of Morley to 1 mi W of Morley
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.014, -91.250
The emergency manager reported the low lying town of Morley was evacuated.
Flash Flood, Jones
- When
- June 30, 12:00 AM CST
- Where
- Jones County, 1.47 mi SSE of Langworthy to 1.47 mi ENE of Langworthy
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.180, -91.220
The emergency manager reported the low lying town of Langworthy was evacuated.
Flash Flood, Jackson
- When
- June 30, 12:58 AM CST
- Where
- Jackson County, 1 mi SW of Monmouth to 1 mi SE of Monmouth
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.070, -90.884
A trained spotter reported major stream flooding on Bears Creek due to 5.20 inches of rain.
Flash Flood, Linn
- When
- June 30, 1:45 AM CST
- Where
- Linn County, 2.31 mi SSW of Cedar Rapids to 2.31 mi SSE of Cedar Rapids
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.970, -91.670
The fire department reported significant damage at Mercy Hospital in Cedar Rapids due to flash flooding. Water was filling the first floor.
Flash Flood, Johnson
- When
- June 30, 2:45 PM CST
- Where
- Johnson County, 1 mi SE of Iowa City to 1 mi NE of Iowa City
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.660, -91.536
The emergency manager reported motorists rescued from vehicles stranded in flood waters.
Flash Flood, Scott
- When
- June 30, 3:57 PM CST
- Where
- Scott County, 2.32 mi NNW of Davenport to 2.32 mi SSW of Davenport
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.560, -90.600
Amateur Radio reported urban flash flooding along Kimberly Road near Harbor Freight.
Flash Flood, Washington
- When
- June 30, 4:00 PM CST
- Where
- Washington County, 1 mi E of Kalona to 1 mi N of Kalona
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.480, -91.701
A trained spotter reported creeks out of their banks and Highway 22 was closed from 6th Street to Highway 1. Major flash flooding was reported in the Kalona area.
Flash Flood, Iowa
- When
- June 30, 4:45 PM CST
- Where
- Iowa County, 1 mi W of Parnell to 1 mi S of Parnell
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.580, -92.019
Many roads closed due to flash flooding and fields flooded.
Flash Flood, Dubuque
- When
- June 30, 6:00 PM CST
- Where
- Dubuque County, 1 mi E of Center Grove to 1 mi N of Center Grove
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.500, -90.680
Law enforcement reported the intersection of 22nd and Central was closed due to flooding.
Flash Flood, Keokuk
- When
- June 30, 6:15 PM CST
- Where
- Keokuk County, 1.38 mi N of Coal Creek to 1.38 mi W of Coal Creek
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.450, -92.400
Law enforcement reported 140th street at 110th avenue closed due to high water.
Flash Flood, Linn
- When
- June 30, 6:15 PM CST to 6:20 PM CST
- Where
- Linn County, 0.99 mi SW of Cedar Rapids to 1.01 mi SW of Cedar Rapids
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.992, -91.666
One teenager drowned and another was injured when they were swept into a large storm sewer during heavy rains. Three 17-year-olds were playing Frisbee near Arthur Elementary School when one of the boys was swept into the storm sewer and another boy went to try rescue him but was also swept in. The first boy drowned but the second boy came out of the sewer drain more than a mile away in Cedar Lake.
Flash Flood, Scott
- When
- June 30, 7:00 PM CST
- Where
- Scott County, 2.14 mi SSW of Scott County Park to 2.14 mi SSE of Scott County Park
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 41.690, -90.540
Flash flooding reported with water knee deep in places.
Flash Flood, Louisa
- When
- June 30, 7:15 PM CST
- Where
- Louisa County, 1 mi NW of Columbus Jct to 1 mi SW of Columbus Jct
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.280, -91.364
Law enforcement reported several streets closed due to water over the roads.
Flash Flood, Louisa
- When
- June 30, 7:20 PM CST
- Where
- Louisa County, 1 mi E of Wapello to 1 mi N of Wapello
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.180, -91.181
Law enforcement reported several streets closed due to water over the roads.
Flash Flood, Louisa
- When
- June 30, 7:20 PM CST
- Where
- Louisa County, 1 mi E of Grandview to 1 mi N of Grandview
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.280, -91.181
Law enforcement reported several streets closed due to water over the roads.
Flash Flood, Washington
- When
- June 30, 7:28 PM CST
- Where
- Washington County, 1 mi W of Wellman to 1 mi S of Wellman
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.470, -91.849
A trained spotter reported Lower Deer Creek out of its banks and flowing over 540th Street. Rainfall for the day was more than 5 inches.
Flash Flood, Johnson
- When
- June 30, 7:39 PM CST
- Where
- Johnson County, 3.68 mi E of Iowa City Muni Arpt to 3.68 mi N of Iowa City Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.620, -91.480
A trained spotter reported major flash flooding in the southeast portion of Iowa City with many roads closed.
Flash Flood, Scott
- When
- June 30, 7:39 PM CST
- Where
- Scott County, 3.17 mi NNW of Davenport to 3.17 mi WSW of Davenport
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.570, -90.610
A trained spotter reported water up to a foot deep in downtown Davenport.
Flash Flood, Scott
- When
- June 30, 8:55 PM CST
- Where
- Scott County, 2.32 mi NNW of Davenport to 2.32 mi WSW of Davenport
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.560, -90.600
A trained spotter reported flash flooding on East 35th Street west of Brady Stadium and east of Harrison Street.
Flash Flood, Muscatine
- When
- June 30, 9:05 PM CST
- Where
- Muscatine County, 2.59 mi NE of Atalissa to 2.59 mi NW of Atalissa
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.600, -91.140
A trained spotter reported the entire town of Atalissa was flooded with water 1 foot deep in places. Highway 6 was closed west of town.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, June 29 to 30, 20141 death · 6 injured · 1 in hail · 63 events
- Tornadoes and Damaging Wind in Wisconsin, June 29, 2014$4.0 million · EF2 · 5 events
- Flash Flood in Tennessee, June 29, 2014$50 million · 1 event
- Tornadoes and Flash Flooding in Iowa, June 29 to 30, 2014$767,000 · EF1 · 51 events
- Rip Current in New Jersey, June 29, 20141 death · 1 event
- Hail and Damaging Winds in Iowa, June 29, 2014$4.7 million · 2.75 in hail · 19 events
- Tornado and Flash Flooding in Wisconsin, June 29, 2014$504,000 · EF1 · 9 events
- Tornado and Flash Flooding in Kansas, June 29 to 30, 2014$255,000 · EF1 · 12 events
- Flash Flooding in Arkansas, June 29, 2014$1.0 million · 2 events
- Flash Flood in Missouri, June 29, 2014$300,000 · 1 event
- Flash Flood in Virginia, June 29, 2014$250,000 · 1 event
- Tornado in Illinois, June 29, 2014$50,000 · EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525931, 525933, 525934, 525935, 525937, 525938, 525940, 525941, 525942, 525943, 525945, 525947, 525951, 525949, 525950, 525953, 525962, 525966, 527561, 525954, 525963, 525964, 525965, 525956, 525957, 525958, 525960, 525961.